Alert archive / Texas / Small Craft Advisories in 2022
Small Craft Advisory 21, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Feb 18, 2022, 3:23 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2022, 3:23 AM CST (09:23 UTC)
- Expired
- Feb 18, 2022, 3:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
292 WHUS74 KHGX 180923 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 323 AM CST Fri Feb 18 2022 GMZ350-355-370-375-181730- /O.CAN.KHGX.GL.W.0007.000000T0000Z-220218T1500Z/ /O.NEW.KHGX.SC.Y.0021.220218T0923Z-220218T2100Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 323 AM CST Fri Feb 18 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft. * WHERE...Portions of Gulf of Mexico. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds are beginning to diminish on the Gulf waters, and are no longer reaching Gale. Conditions are still rough, and both winds and seas will be hazardous to small craft for much of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ330-335-181500- /O.CON.KHGX.SC.Y.0020.000000T0000Z-220218T1500Z/ Matagorda Bay-Galveston Bay- 323 AM CST Fri Feb 18 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and rough bay waters. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...Until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 11:11 PM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Feb 17, 11:11 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1111 PM CST Thu Feb 17 2022
.AVIATION [06Z TAF Issuance]...
Scattered to broken clouds at around 2500ft persist for CXO, UTS,
and CLL and will continue to linger for the next few hours.
Otherwise, VFR conditions will prevail through the rest of the
period. Gusty northerly winds will last through sunrise with
sustained winds gradually weakening through the day.
Fowler
&&
.PREV DISCUSSION /Issued 537 PM CST Thu Feb 17 2022/...
.SHORT TERM [Through Friday Night]...
To set the scene...we started off this morning with the warmest
temperatures we've seen since the beginning of the year as
temperatures only made it to the mid to upper 60s. Unsurprisingly,
we've seen the warmest temperatures since January 1st as well this
afternoon with many spots reaching the upper 70s and a few spots
reaching the low 80s. As of 3pm, Palacios has reached 86 degrees
which breaks their record high of 79 degrees that was set back in
2018 [this also ties for their 2nd warmest temperature ever
recorded in February dating back to 1943] and Galveston has tied
their record high at 79 degrees...so it's definitely getting hot
in here (Southeast Texas) for this time of year. Those aren't the
only warm spots either...numerous locations around the Houston
metro area have also reached the low 80s this afternoon. We can
thank the dry air moving in ahead of the cold front for that one.
Speaking of fronts, let's address the messiness going on with the
various boundaries that pushed through/are pushing through today.
Rainfall this morning collected along the boundary of a combination
of a prefrontal trough/dry line. Drier air ushered into the region
along with (temporarily) clearing skies following the passage of
this boundary. The dry air in combination with the moderate westerly
to northwesterly winds prompted the issuance of a Red Flag Warning
for our southwestern counties where RH values will fall to 20%-25%
this afternoon. This is in addition to the Wind Advisory that is in
effect for our western counties today. The cold front is easily
noticeable on visible satellite as the leading edge of the incoming
cloud deck in North Texas. As of 3pm, the cold front has made
it to Huntsville. To give you an idea of its strength, when the
front passed through Aggieland earlier, temperatures dropped from
the low 70s to the upper 50s in about an hour. Temperatures are
quite literally droppin' like it's hot! Expect winds to become
northwesterly and a bit more gusty following FROPA.
Scattered cloud cover will persist into the overnight hours along
with gusty northwesterly (becoming northerly) winds. As a result,
I bumped up tonight's temperatures just a bit above guidance with
all of the ongoing mixing. Now we're still looking at a light
freeze for the Brazos Valley and areas eastward towards
Huntsville and Crockett with overnight temperatures in the low
30s. Temperatures in the Houston metro area and southward will
bottom out in the mid to upper 30s. With the winds in mind...it'll
FEEL even colder. Wind chill values on Friday morning will range
from the low 20s up north to the upper 20s/low 30s south of
Conroe. As surface high pressure moves in, winds will be on a
decreasing trend throughout the day on Friday. With a shortwave
trough still in place over Texas and slowly moving southward,
we'll likely have lingering upper-level clouds throughout the day
especially closer to the coast. That won't be enough to have an
impact on temperatures though as we're expecting a cool and
pleasant day with highs in the low to mid 50s.
Lighter winds on Friday night will be counterbalanced with
increasing cloud cover south of I-10 as moisture begins to increase
from the south. CAA largely settles down by this point, so there
won't be much help there. So, the end result is slightly warmer
overnight lows by a few degrees for southern locations. Further
north where cloud cover remains minimal, we'll have more favorable
conditions for radiational cooling. So for them, overnight
temperatures will be cooler by a few degrees. Got all of that?
Friday night's temperature forecast is a bit...complicated to say
the least, but it will certainly be a chilly night!
Batiste
.LONG TERM [Saturday Through Thursday]...
Surface high pressure centered just to our north early on Saturday
will work is way eastward over the weekend. If you are looking for
some sunshine, enjoy Saturday because increasing cloud cover and
periods of showers and maybe some thunderstorms will be in the
forecast for the remainder of the long term period. Before the
clouds and increasing rain chances return, expect a quiet Saturday
with high temperatures warming up into the low to mid 60s for a
majority of the area. Increasing cloud cover begins Saturday night
and especially on Sunday as today's cold front works its way back
inland as a warm front. Lows Saturday night are expected to range
from the upper 30s to lower 40s far north to the low 50s near/along
the coast. Sunday's high temperatures will be warming up into the
upper 60s to around 70 partly due to the increasing south to
southeast winds, and we'll also carry some low afternoon shower
chances mainly confined to locations near and to the south of the
Interstate 10 corridor. Then expect a general warming trend to
continue for Monday (inland lows in the mid to upper 50s and highs
in the upper 70s to close to 80) and Tuesday (inland lows generally
in the mid 60s and highs in the upper 70s to lower 80s) under the
persistent onshore flow. Periods of showers and maybe some
thunderstorms can be expected too as some shortwaves/disturbances
ride across the area in the southwest flow aloft. Still not great
confidence with the timing of the next cold front, but with this
package it looks like Tuesday night or early Wednesday morning and
it might end up not making it too far off the coast. This timing has
allowed us to cool down Tuesday night's low temperatures (40s/50s)
and Wednesday's high temperatures (50s/60s), but would anticipate
future changes will be needed as timing becomes more clear. With the
front possibly near or not too far off the coast and the main trough
axis still well off to our west, anticipating lots of lingering
clouds and periods of rain to linger into Wednesday night and
Thursday. 42
.MARINE...
Strong north winds and elevated seas can be expected in the wake of
the cold front. A Small Craft Advisory will be in effect for the
bays and a Gale Warning will be in effect for the Gulf waters. Winds
and seas will gradually diminish during the day Friday. Light to
moderate northeast winds can be expected on Friday night and
Saturday, and an onshore flow will return to the area Sunday and
Sunday night with possible shower development beginning on Sunday
night. For the first half of the week, an elevated onshore flow
along with elevated seas will likely require caution flags, and
advisories might be needed. Look for periods of possible showers and
thunderstorms too. The next cold front might be moving off the coast
some time in a late Tuesday night through Wednesday morning time
period. 42
.FIRE WEATHER...
Look for RH values to steadily drop this afternoon as drier air
surged in this morning ahead of the cold front. The strongest of the
winds will come in along with the frontal passage with plenty of
colder air to boot this afternoon. Moderate southwesterly/westerly
winds will become northerly following the passage of the cold front.
The combination of dry air and elevated winds increases fire danger
a bit especially for our southwestern counties. RH values for
Colorado/Wharton/Matagorda/Jackson Counties will drop to around 20%-
25% this afternoon, so a Red Flag Warning is in effect for these
locations through 8pm tonight.
With surface high pressure moving overhead on Friday, winds will
become lighter, but still expect RH values ranging from 30%-35% in
the afternoon hours. RH values drop even lower on Saturday afternoon
with a range of 20%-25%. Fortunately, winds will be light and
easterly. Onshore flow returns by Saturday night leading to
increasing moisture heading into Sunday.
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 31 54 34 65 40 / 0 0 0 0 0
Houston (IAH) 35 56 38 65 44 / 0 0 0 0 0
Galveston (GLS) 39 52 46 58 52 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 9 AM CST Friday for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
Wind Advisory until 9 AM CST Friday for the following zones:
Bolivar Peninsula...Brazoria Islands...Coastal
Brazoria...Coastal Galveston...Coastal Jackson...Coastal
Matagorda...Galveston Island...Matagorda Islands.
Wind Advisory until midnight CST tonight for the following
zones: Fort Bend...Inland Brazoria...Inland
Galveston...Inland Jackson...Inland Matagorda...Wharton.
GM...Small Craft Advisory until 9 AM CST Friday for the following
zones: Galveston Bay...Matagorda Bay.
Gale Warning until 9 AM CST Friday for the following zones:
Coastal waters from Freeport to Matagorda Ship Channel TX
out 20 NM...Coastal waters from High Island to Freeport TX
out 20 NM...Waters from Freeport to Matagorda Ship Channel
TX from 20 to 60 NM...Waters from High Island to Freeport
TX from 20 to 60 NM.
&&Nearby
Small Craft Advisories in Texas, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.